The pounding at the temples, the tightness around the head, the sensitivity to light and sound. Any person who's had a headache knows it hurts. Many sufferers rely on medications to suppress their symptoms. But new research indicates that those very medicines may be the cause of some repeat headaches.
A migraine headache is a severe pain felt on one or both sides of the head. The pain is mostly in the front around the temples or behind one eye or ear. Migraines can occur any time of the day, though they often start in the morning. The exact cause of migraines is unknown (and may vary) but generally, migraines are most common in:
- Women between the ages of 15 and 55
- Women with a family history of migraines
New research suggests that almost half of chronic migraines are thought to be "rebound" headaches. It's believed that patients take too much medication - both over-the-counter and prescribed - to alleviate the first headache. The excess medicine may help soothe the headache's symptoms but it also may create a hangover effect when it wears off. The patient then takes more medicine and the cycle continues. It's estimated that at any given time, nearly 3 million people are suffering from these self-inflicted headaches.
Know the cause
The best way to stop the cycle of overmedication depends on your type of headache. Migraine sufferers, whose headaches often attack only one side of the head and may cause vomiting or sensitivity to light, should visit their healthcare provider who can then begin to reduce the dosage of painkillers.
Tension headaches are usually stress-related and are felt on both sides of the head. It is much easier to prevent a tension headache by avoiding stress and other triggers.
Cluster headaches, the rarest form, occur in attacks of "clusters" or cyclical patterns. They are characterized by weeks and months of cluster attacks followed by a remission period in which no pain is felt. The condition is more common in men. Cluster headaches can affect people at any age but they are most common between the ages of 20 and 40.
If you experience headaches more than 15 days a month and take medication on each occasion, there is a good chance that some of your headaches are rebound headaches. Talk to your healthcare provider and describe your symptoms and medication habits. It may be that what you're taking is actually the cause of your pain.
Find help for that headache!
Migraines are a very common condition that can dramatically affect the quality of your life. Fortunately, your doctor can help make sure you're doing everything you can to limit their effect on you.
To find a doctor or speak to a nurse, call Consult-A-Nurse® at (951) 788-3463, 24 hours a day. Visit our migraines page for information on finding relief for your symptoms.